Alert archive / California / Wind Advisories in 2016

Wind Advisory 65, NWS Los Angeles, CA

August 30, 2016

NWS Los Angeles, CA issued this wind advisory at Aug 30, 2016, 9:22 AM PDT. It took effect at Aug 30, 2016, 5:00 PM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 30, 2016, 9:22 AM PDT (16:22 UTC)
In effect from
Aug 30, 2016, 5:00 PM PDT
Expired
Aug 31, 2016, 3:00 AM PDT
In force
10 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

064 
WWUS76 KLOX 301622
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
922 AM PDT TUE AUG 30 2016

CAZ039-052-310230-
/O.NEW.KLOX.WI.Y.0065.160831T0000Z-160831T1000Z/
SANTA BARBARA COUNTY SOUTH COAST-SANTA BARBARA COUNTY MOUNTAINS-
INCLUDING THE CITIES OF...SANTA BARBARA...MONTECITO...
CARPINTERIA...SAN MARCOS PASS...SAN RAFAEL WILDERNESS AREA...
DICK SMITH WILDERNESS AREA
922 AM PDT TUE AUG 30 2016

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 3 AM PDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO
3 AM PDT WEDNESDAY. 

* WINDS AND TIMING...GUSTY NORTH TO NORTHWEST WINDS 20 TO 30 MPH
  WITH GUSTS UP TO 50 MPH WILL DEVELOP EARLY THIS EVENING AND
  CONTINUE THROUGH LATE TONIGHT. THE STRONGEST WINDS WILL OCCUR
  BELOW PASSES AND CANYONS WEST OF GOLETA AND BELOW THE HILLS OF
  MONTECITO. 

* IMPACTS...MAJOR ROADWAYS THAT COULD BE AFFECTED INCLUDE HIGHWAYS
  101...154...AND 192...ESPECIALLY NEAR GAVIOTA...SAN MARCOS
  PASS...AND BELOW THE HILLS OF MONTECITO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN DRIVING...USE EXTRA CAUTION. BE PREPARED FOR SUDDEN GUSTY
CROSS WINDS.

&&

$$
2 follow-up statements
932 
WWUS76 KLOX 310212
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
712 PM PDT TUE AUG 30 2016

...GUSTY SUNDOWNER WINDS TONIGHT ACROSS PORTIONS OF THE SANTA
BARBARA SOUTH COAST AND SANTA YNEZ MOUNTAINS...

.A TIGHTENING NORTHERLY PRESSURE GRADIENT WILL GENERATE GUSTY
SUNDOWNER WINDS ACROSS PORTIONS OF THE SANTA BARBARA SOUTH COAST
AND SANTA YNEZ MOUNTAINS. THE STRONGEST WINDS WILL FOCUSED
ACROSS THE FOOTHILLS FROM GAVIOTA TO GOLETA...AS WELL AS THE
HILLS ABOVE MONTECITO. A RED FLAG WARNING IS IN EFFECT TONIGHT
FOR THIS AREA DUE TO THE COMBINATION OF GUSTY NORTH WINDS...LOW
HUMIDITIES...AND VERY WARM TEMPERATURES.

CAZ039-052-311000-
/O.CON.KLOX.WI.Y.0065.000000T0000Z-160831T1000Z/
SANTA BARBARA COUNTY SOUTH COAST-SANTA BARBARA COUNTY MOUNTAINS-
INCLUDING THE CITIES OF...SANTA BARBARA...MONTECITO...
CARPINTERIA...SAN MARCOS PASS...SAN RAFAEL WILDERNESS AREA...
DICK SMITH WILDERNESS AREA
712 PM PDT TUE AUG 30 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT WEDNESDAY...

* WINDS AND TIMING...GUSTY NORTH TO NORTHWEST WINDS 20 TO 30 MPH
  WITH GUSTS 40 TO 50 MPH WILL CONTINUE THROUGH LATE TONIGHT. THE
  STRONGEST WINDS WILL OCCUR BELOW PASSES AND CANYONS WEST OF
  GOLETA AND BELOW THE HILLS OF MONTECITO.

* IMPACTS...MAJOR ROADWAYS THAT COULD BE AFFECTED INCLUDE 
  HIGHWAYS 101...154...AND 192...ESPECIALLY NEAR GAVIOTA...SAN 
  MARCOS PASS...AND BELOW THE HILLS OF MONTECITO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN DRIVING...USE EXTRA CAUTION. BE PREPARED FOR SUDDEN GUSTY
CROSS WINDS.

&&

$$

GOMBERG
685 
WWUS76 KLOX 311007
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
307 AM PDT WED AUG 31 2016

CAZ039-052-311115-
/O.EXP.KLOX.WI.Y.0065.000000T0000Z-160831T1000Z/
SANTA BARBARA COUNTY SOUTH COAST-SANTA BARBARA COUNTY MOUNTAINS-
INCLUDING THE CITIES OF...SANTA BARBARA...MONTECITO...
CARPINTERIA...SAN MARCOS PASS...SAN RAFAEL WILDERNESS AREA...
DICK SMITH WILDERNESS AREA
307 AM PDT WED AUG 31 2016

...WIND ADVISORY HAS EXPIRED...

ADVISORY LEVEL GUSTS ARE NO LONGER OCCURING. A WEAKER SUNDOWNER
WILL OCCUR TONIGHT BUT IT WILL LIKELY NOT MEET ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Aug 30, 4:47 AM PDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 30, 4:47 AM PDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
447 AM PDT TUE AUG 30 2016

New Aviation Discussion

.SYNOPSIS...

Skies will be mostly clear into Wednesday with above normal
temperatures. Then a low should arrive Thursday with a deeper marine
layer and a cooling trend through early next week.

&&

.SHORT TERM...(TDY-THU)

Marine layer stratus pretty non existent this morning except for
Western SBA county and perhaps the beaches of Long Beach. Another
warm day today south of Point Conception with temps very similar
to YDY. The Central Coast is todays question mark. All higher rez
mdls are fcsting a morning east wind event which would bring a
huge spike in temps with many areas hitting their daily max temps
before noon and then cooling through the afternoon. For reasons
only ivory tower modelers understand this wind is very often (but
not always) overdone. So do not have the very warm morning max
temps in the fcst but have to worry about them.

Not much excitement for Wed and Thu. The ridge that is overhead
now will be pushed out by are large west coast trof. The effects
of the trof will be minimal over Srn CA where hgts drop to 585 DM
by Thu afternoon. There will not be too much of a marine layer
cloud pattern again Wed morning and just a small increase in
morning low clouds for Thu. Max temps will stay above normal
through the period everywhere except the coast where max temps
will be near normal.

.LONG TERM...(FRI-MON)

Both the GFS and the EC numerical models agree that the upper
trough will persist through the extended period and will
strengthen a little each day.

Friday and the weekend look to be fairly cloudy along the coasts
and coastal valleys as the trough increases to the point where it
will lift the marine layer deep into the valleys. Expecting night
through morning low clouds and fog extending all the way into the
Santa Clarita valley. Cooler still on Saturday due to lower hgts
and then little change for Sunday.

On Monday the GFS develops the 500mb-level trough into a cutoff
low pressure system to our southwest and slightly higher heights
over our immediate area...which would raise temperatures a little
and affect the wind patterns. The EC does so by Tuesday. Not
putting too much faith in anything that far out but raised the
afternoon temperatures a degree or two for those days.

&&

.AVIATION...30/1145Z.

AT 0745Z, the marine layer depth at KLAX was around 600 feet
deep. The top of the inversion was near 2300 feet with a
temperature of 32 degrees Celsius.

Overall, good confidence in TAFs away from the coast and moderate
confidence near the coast. There is a 50 percent chance that VFR
cigs prevail this morning at KLGB. There is a 30 percent chance of
brief IFR to LIFR cigs at KLAX and KSMX thru 15Z. After 30/06Z,
there is a 30 percent of IFR to LIFR cigs at KLAX and KLGB with a
10 percent chance at KOXR after 30/09Z. There is a 30 percent of
brief NE winds up to 10 kt thru 18Z before the sea breeze kicks
in at KSMX and KSBP.

KLAX...There is a 30 percent chance of brief IFR to LIFR cigs at
thru 15Z with a 30 percent chance of IFR to LIFR cigs again after
30/06Z. Any east winds are expected to remain well below 8 KTS.

KBUR...High confidence in TAF with VFR conditions throughout the
period.

&&

.MARINE...30/0315 PM...

A Gale Warning for the outer waters from Point Pierdas Blancas to
Santa Cruz Island continues through Tuesday night. A Gale Warning
for the outer waters from Santa Cruz Island to San Nicolas Island
remains in effect beginning late Tuesday afternoon and continuing
through Tuesday night. Small craft conditions will likely persist
for these areas through at least Thursday.

Small Craft Advisories remain in effect through Tuesday night for
western portions of the inner waters from Point Pierdas Blancas to
Point Sal and the Santa Barbara Channel, with gusts to 25 knots
and rough short period seas.

Patchy dense fog is possible through mid morning, mainly to the
south of Point Palos Verdes.

&&

.FIRE WEATHER...

29/215 PM...

For southern Santa Barbara county (the Santa Ynez range and south
coast of Santa Barbara county), gusty sundowner winds are expected
this afternoon/evening and again Tuesday afternoon/evening. With
good north-south pressure gradients and decent upper level support
wind gusts to around 40 MPH are expected through and below passes
and canyons. With the marine inversion expected to remain very
low (below 1000 feet), relative humidity is expected to fall into
the teens, and possibly single digits, late this afternoon/evening
and again late Tuesday afternoon/evening with poor overnight
recoveries. With this combination of gusty winds and low relative
humidity, an extended period of critical fire weather conditions
is expected across southern Santa Barbara county, especially
during the afternoon and evening hours, and a Red Flag Warning
remains in effect through Wednesday morning.

Elsewhere across the area, hot and dry conditions are expected
to continue through Wednesday. Afternoon temperatures will show
a slow cooling trend, but remain well above normal. So with
relative humidity expected to drop into the teens each afternoon,
elevated fire weather conditions can be expected across interior
sections. The warm temperatures near the surface will cause
steepening lapse rates that will enable deep vertical mixing
layers through Wednesday when mixing layer heights are forecast
to range between 12,000 and 15,000 feet. For existing fires or
new ignitions over interior areas, plume dominated fire behavior
will be possible.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Red Flag Warning in effect until 10 AM PDT Wednesday For
      zones 239-252. (See LAXRFWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Wednesday For
      zones 645-650. (See LAXMWWLOX).
     Gale Warning in effect until 3 AM PDT Wednesday For zones
      670-673. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 PM PDT this afternoon
      For zone 676. (See LAXMWWLOX).
     Gale Warning in effect from 3 PM this afternoon to 3 AM PDT
      Wednesday For zone 676. (See LAXMWWLOX).

&&

PUBLIC...Rorke
FIRE...RAT
AVIATION...Munroe
MARINE...Munroe
SYNOPSIS...Seto

weather.gov/losangeles
Hazardous weather outlook, Aug 29, 9:33 AM PDT, 23 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
933 AM PDT MON AUG 29 2016

CAZ034>041-044>046-051>054-059-087-088-547-548-301300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
933 AM PDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE THIS AFTERNOON THROUGH
WEDNESDAY ACROSS SOUTHERN SANTA BARBARA COUNTY DUE TO GUSTY NORTH
SUNDOWNER WINDS AND LOW HUMIDITIES.

THERE WILL BE DANGEROUS RIP CURRENTS AND ELEVATED SURF AT LOS
ANGELES AND VENTURA COUNTY BEACHES...ESPECIALLY SOUTH FACING
BEACHES.

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

CRITICAL FIRE WEATHER CONDITIONS CONTINUE TUESDAY THROUGH WEDNESDAY
MORNING ACROSS SOUTHERN SANTA BARBARA COUNTY DUE TO GUSTY NORTH
SUNDOWNER WINDS AND LOW HUMIDITIES.

THERE WILL BE DANGEROUS RIP CURRENTS AND ELEVATED SURF AT LOS
ANGELES AND VENTURA COUNTY BEACHES...ESPECIALLY SOUTH FACING
BEACHES.

* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JLD

Nearby

Wind Advisories in California, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.